Results 1 to 7 of 7

Thread: Guidelines for tapering Prednisone

  1. #1
    Join Date
    Aug 2007
    Location
    Southern New Jersey
    Posts
    29
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default Guidelines for tapering Prednisone

    My 10 year old is currently taking Cellcept and Prednisone for Lupus Nephritis. Does anyone know approximate guidelines for tapering Prednisone at this age? I am very interested to hear from people diagnosed at a young age or family members of someone diagnosed at a young age regarding their initial dosage, how they were tapered, and how long it took. Thank you so much.

  2. #2
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,708
    Blog Entries
    9
    Thanks
    1,572
    Thanked 918 Times in 581 Posts

    Default

    I searched and searched for some guidelines about weaning children off of Prednisone. I found a lot of information about prolonged tapering as part of the treatment plan, but nothing about protocols for weaning off of the drug.
    Perhaps someone else will have information about this! I'm sorry I could not be more helpful to you :cry:

    Peace and Blessings
    Saysusie
    Look For The Good and Praise It!

  3. #3
    Join Date
    Aug 2007
    Location
    Southern New Jersey
    Posts
    29
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    Thanks so much for looking Saysusie. I have also looked all over the internet and it seems that from other people I have talked to the "normal" is about 5 to 10mg every 2 to 4 weeks and then once they reach 10mg, 1/2 to 1 mg every 2 to 4 weeks. My son is doing extremely well, and I have a lot of confidence in his doctor, but I just wanted to get an idea of what others have experienced. Again, thank you so much. You are the best!
    With prayers,
    Beth

  4. #4
    Join Date
    Jan 2004
    Location
    Pacific Northwest
    Posts
    667
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I think every doctor tries something a little different. I know my sister's doctor tapers her REALLY slowly and mine not as slow. I don't seem to have any effects from not tapering super-slow, but I know some people have a particularly hard time.

    Unfortunately, I think some of this stuff just has to be tried using the best guidleines you can get form your doc.

    When I've been on higher doses, I've dropped bigger increments (like 30 mg to 20 mg) and once I get lower, or the longer I've been on it, I drop slower. I also will take 10 mg for 3 days and not taper and go completely off again.

    What does the doc say?
    Missy

  5. #5
    Join Date
    Aug 2007
    Location
    Southern New Jersey
    Posts
    29
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    The doctor has been tapering 5mg every 2 weeks. Right now he is on alternating 40/30mg. He has explained that this is a slow process and when he has done it too quickly in the past with other patients it has caused problems. I know that he is doing the right thing and that it all depends on how my son is feeling and his labs. If only they could discover a medicine with no adverse side effects! :?

  6. #6
    Join Date
    Jun 2006
    Location
    No. California
    Posts
    72
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    KCsMom-
    I have been on pred for a long time (2 1/2 years this time)I started out at 100mg When I got to 20mg, then by 5s until I got to 10mg. Then, only by 1 mg a month.....Heres my deal......I found in the past, that my symptoms came around about the 2nd week after a lowering,(by then I had started to lower again) sooo, now I dont lower until after the 3 week (to make sure symptoms were not present) Then I lower by 1/2 mg. Of course I do this under my docs lowering guide lines. Since my last lowering-3 weeks ago, I had some shoulder pain, so I have waited another week before lowering by 1/2 mg.

    I hope all goes well, good luck!
    Kim

  7. #7
    Join Date
    May 2007
    Posts
    90
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    I just got told off for coming off too fast. I was going down 2.5 every 4 days.
    In the past he has told me to come off by the end of the week which nessesitated a faster withdrawel then that. I wish he would make up his mind.

    He said you can't come off faster then a graduation every week as it takes that long to adjust to the lower dose- and you may flare worse then you would have otherwise if you drop faster. I wonder how much your graduation size has to do with it also. Like is coming down 2.5mg every week the same as 5mg every fortnight?

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •